In July 2008 FDA Said Avelox, With Other Antibiotics In Fluoroquinolone Class, Would Add A "Black-Box" Warning For Tendinitis And Tendon Ruptures
(Posted by Tom Lamb at DrugInjuryWatch.com)
On July 8, 2008 the FDA announced that a so-called "black-box" warning would be added to the Avelox (moxifloxacin) package insert, or label, to strengthen existing warnings about the increased risk of developing tendinitis and tendon rupture. At the same time, the FDA announced similar action for these other antibiotics in the fluoroquinolone class of drugs:
Ciprofloxacin (marketed as Cipro and generic ciprofloxacin)
Ciprofloxacin extended release (marketed as Cipro XR and Proquin XR)
Gemifloxacin (marketed as Factive)
Levofloxacin (marketed as Levaquin)
Norfloxacin (marketed as Noroxin)
Ofloxacin (marketed as Floxin and generic ofloxacin)
While reading through some of the material that the FDA made available online in connection with this July 2008 label change for these fluoroquinolone antimicrobial drugs, I found the following:
Fluoroquinolones, like any drug, have possible side effects associated with their use. Rarely, some side effects may be serious or even fatal; however, most of the risks are mild. Some of the most serious side effects include seizures, hallucinations, depression, heart rhythm changes (QTc prolongation and torsade de points), and intestine infection with diarrhea. Rarely, damage to the liver, kidneys or bone marrow, and changes to blood sugar may occur. (Emphasis added.)
This last sentence brought to mind the February 2008 "Dear Doctor" letter about Avelox / Avalox that Bayer sent out in Europe, which was reportedly intended to emphasize a 2007 label change Bayer made in Europe about, in part, severe and possibly fatal liver toxicity.
I concluded my February 2008 article about this Avelox letter that Bayer sent to doctors in Europe, only with this remark:
We will watch for any similar Avelox "Dear Doctor" letter from Bayer here in the U.S.
So where is the corresponding letter to health care providers in the U.S. from Bayer about Avelox and its association with liver toxicity?
Further, is the FDA looking at Avelox specifically for serious side effects such as drug-induced hepatitis and liver failure, which seem to be unique to this antibiotic among the fluoroquinolones?
If you have any insight concerning what is going on with Bayer or the FDA about serious adverse reactions to Avelox involving liver toxicity -- ranging from hepatitis to liver transplant -- there are some of us who are curious.
I would like to hear about what you know regarding this Avelox safety issue. Of course, I will share that information with our readers; our "source" can choose, however, to remain anonymous (like over at the Cafepharma Message Boards) or not. Send me an email or submit a Comment, below. Thanks.